California, 2023

Funnel Cloud in California, April 17, 2023

April 17, 2023 · NWS EKA · 1 event in 1 county or zone

A deep cold air mass moves over the area. The drastic temperature differential along with convergence of rising air, sheer, and tilted vorticity formed water spouts 9 miles WNW of Ferndale.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

A deep cold air mass moves over the area. The drastic temperature differential along with convergence of rising air, sheer, and tilted vorticity formed water spouts 9 miles WNW of Ferndale. This episode took place just off of the coast near Centerville Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Apr 17, 1:57 PM PST, 5 hours 11 minutes earlier.

Area forecast discussion, Apr 17, 1:57 PM PST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
257 PM PDT Mon Apr 17 2023

.SYNOPSIS...A well defined front is currently crossing the area with
moderate rain and wind. This front has brought snow above 2000 feet.
Showers will tapper off this evening with cold air building into the
area. Dry and warm weather will return headed into this evening.

&&

.DISCUSSION...A weak but narrow negatively tilted trough has
continued to dip over the area today, helping to force a well
defined front on shore. This front has brought a narrow band of
moderate rain showers this afternoon along with modest gusty winds.
Winds gusting 20 to 30 mph will continue through the early evening
with the strongest gusts on the upper elevations of Del Norte
County. Up to 0.5 inches of rain has already fallen along the coast
with an additional 0.5 to 1.0 inch along the North Coast this
evening. The heaviest rain will fall along upper elevation ridges.
Some accumulating snow has been observed as low as Collier Tunnel.
Isolated lightning has also been observed off shore, but non has yet
been seen on land.

Heading later in the evening, models consistently show very cold air
over the area. Model soundings from the NAM also show up to 300 J/Kg
of CAPE. Though any showers behind the current front will be
scattered at best, mixing will likely be strong enough to lower snow
levels near 2000 feet, especially as solar heating decreases. An
additional 2 to 4 inches of snow could fall this evening, including
snow yet to fall with he current line of showers. HREF shows the
highest confidence around Collier Tunnel where there is at least a
50% chance of 2 to 4 inches over the next few hours. Any snowfall
will be wet and inconsistent mixed with rain. With such cold air and
CAPE, a few booms of thunder can not be ruled out along the coast.

Wind and showers will gradually tapper off late this evening into
Tuesday morning. Light rain showers will continue along the coast
through Wednesday with an additional 0.5 inches of rain, mostly
right along the coast. Should skies clear, widespread frost is likely
in Mendocino COunty mid week. Temperatures are very likely to be
near freezing regardless thank to cold air advection, but frost
formation will be difficult if clouds remain.Otherwise warm and dry
weather will return this weekend with another weak trough possible
early next week. /JHW

&&

.AVIATION...A brief period of IFR to MVFR conditions have been
achieved this afternoon as a cold front sweeps across the coast.
KBHX radar would suggest that the clouds and precip should last at
least another couple of hours until this front exits east of the
coastal terminals.  Conditions will improve later this evening, but
still likely hover around the mvfr range while ACV looks like it
will hold on to MVFR conditions longer than CEC as another weak
system moves into the coast early tomorrow. Interior areas should
remain vfr.

&&

.MARINE...A cold front is currently approaching the coast and
with it are some gusty southerly winds...but over the next few hours
the winds will switch to a more westerly direction and diminish in
speed.  Winds will begin to switch back to southerly after midnight
ahead of another weak front but should remain below sca scale.
Nonetheless a SCA is in effect for all waters due to an increasing
NW swell that will persist through the next 24-36 hours.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Winter Weather Advisory until 3 AM PDT Tuesday for CAZ102-
     105>108.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 11 PM PDT Tuesday for PZZ450-470.

     Small Craft Advisory from 11 PM this evening to 11 PM PDT
     Tuesday for PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Apr 17, 2:09 AM PST, 16 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
309 AM PDT Mon Apr 17 2023

CAZ101>115-181015-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
309 AM PDT Mon Apr 17 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 17, 6:22 PM PST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
722 PM PDT MON APR 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             2 SSW ARCATA ARPT       40.96N 124.11W
04/17/2023  E0.25 INCH       HUMBOLDT           CA   NWS EMPLOYEE

            VERY SMALL HAIL BRIEFLY ACCUMULATED ON THE
            GROUND.

&&

MKK
Local storm report, Apr 17, 6:41 PM PST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
741 PM PDT MON APR 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             1 WSW ARCATA ARPT       40.98N 124.12W
04/17/2023  E0.25 INCH       HUMBOLDT           CA   DEPT OF HIGHWAYS

            VEHICLE SLID OFF THE ROAD AND OVERTURNED.
            HAIL SIZE ESTIMATED. ADDITIONAL REPORTS OF
            VEHICLES OFF THE ROAD BETWEEN MCKINLEYVILLE
            AND TRINIDAD.

&&

MKK
Local storm report, Apr 17, 6:44 PM PST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
744 PM PDT MON APR 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             1 NW ARCATA             40.88N 124.09W
04/17/2023  E0.25 INCH       HUMBOLDT           CA   NWS EMPLOYEE

            PEA SIZED HAIL BRIEFLY, BUT NOT ACCUMULATING
            ON THE GROUND.

&&

MKK

The radar

The Eureka (Bunker Hill) radar (KBHX), 16 km away, was scanning. The volume nearest the first event began at 03:06 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Humboldt

When
April 17, 7:08 PM PST
Where
Humboldt County, 6.44 mi WNW of Port Kenyon
Reported by
Public
Coordinates
40.620, -124.400

Water spout forms just off of the coast of Centerville beach, about 9 miles WNW of Ferndale.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2023Every state in 2023This day in weather historyWarnings in California, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097645.